Potassium chloride: A high risk drug for medication error : Indian Journal of Anaesthesia

Secondary Logo

Journal Logo

Letters to Editor

Potassium chloride

A high risk drug for medication error

Kothari, Dilip; Kothari, Saroj1; Agrawal, Jitendra

Author Information
Indian Journal of Anaesthesia 56(1):p 90-91, Jan–Feb 2012. | DOI: 10.4103/0019-5049.93357
  • Open

Sir,

Despite the improved system of manufacturing, packaging and delivery, 44,000-98,000 patients die each year as a result of medical error.[1] Potassium chloride has been involved in many fatal incidences in the past. Between 1996 and 1998, the Joint commission for Accreditation of Healthcare Organizations (JCAHO) found 10 deaths due to wrong administration of potassium chloride, and six cases of these were due to identical labels. The Commission recommended that concentrated potassium chloride should not be made available outside the pharmacy unless appropriate specific safeguards are in place.[23] Recently, another near fatal report of medication error with potassium chloride has been published.[4] The 12 points recommendations [Table 1] about pharmacist's and multidisciplinary professional's role in preventing medication error with potassium chloride have been published in the literature.[5] Look alike or sound alike names, similar looking vials or ampoules, same colour labels, identical packing, improper handling and, haste or human mistake in administration have all been identified as the reason for medication errors.[6] Various organizations like the Institute for Safe Medication Practices (ISMP), Food and Drug Administration (FDA) and, Institute of Medicine (IOM), have issued guidelines for the safe practice of medication to the patients.[7] In India, small scale manufacturers do not adhere to these guidelines because of various reasons like non availability of new technology, absence of strict compliance and severe punishment to defaulters. In conclusion, potassium chloride should be handled with utmost care, should not be available on routine drug counters and should be made available on demand from the drug store only.

T1-25
Table 1:
Recommendation for reducing potassiumrelated medication error[5]

REFERENCES

1. Kohn LT, Corrigan JM, Donaldson MS. Institute of Medicine Report: To Err is Human: Building a safer health system 1999last accessed on 2004 Sept Washington, DC National Academy Press Available from: http://bob.nap.edu/html/toerrishuman/
2. Cohen MR. Ongoing potassium chloride concentrate errors kill patients: Issue of cost versus care? Hosp Pharm. 1994;31:187–8
3. . Patients safety alerts. Medication error prevention: Potassium chloride Int J Qual Health Care. 2001;13:55
4. Shah HD, Shah M. A case of look-alike medication errors Indian J Pharmacol. 2011;43:482–3
5. David U, Sylvia H. Medication safety alerts CJHP. 2002;55:278–80
6. Kothari D, Gupta S, Sharma C, Kothari S. Medication error in anaesthesia and critical care: A cause for concern Indian J Anaesth. 2010;54:187–192
7. Martin DE. Medication error persist: Summit addresses intravenous safety APSF Newsletter. 2008;23:37–9
© 2012 Indian Journal of Anaesthesia | Published by Wolters Kluwer – Medknow